You have another option to protect your hearing health for a longer period of time. According to recent studies, by limiting the frequency in which we take ibuprofen, we can avoid hearing loss. As it turns out, ibuprofen can induce hearing loss in people when it is taken too often. We can examine the studies that outline the causes and means of preventing this from happening to you.

Conclusive Findings

The American Journal for Advanced Epidemiology describes the study that revealed the potential dangers of using ibuprofen to the world. By using a sample size of 60,000 women and following them over the period of fourteen years, it was shown that those who used this medication two or more times a week were far more likely to suffer from hearing loss. This was proven after one quarter of all participants experienced hearing loss during this time period. This study is being used as a basis for further studies into the subject.

Causes

There are many different ways that you can suffer from hearing loss as a result of the medication, but two are particularly common. The one way is by having ototoxicity, where the chemicals from the medicine poison the inner ear and do not allow certain binders to function properly in the cochlea, resulting in less ability to hear sound. The other way is by restricting blood flow as a result of the medication affecting blood pressure in the body, which results in necessary structures essentially dying off over time. These are chronic effects, and they take a long time to set in. However, researchers are confident that the same effects occur in both males and females, thought the data for males is unavailable for a few more years.

More Research

There is a great deal of research that is going into the field of hearing loss caused by medication. There is a new study that has 150,000 participants which is looking to see if there are factors that make women more susceptible to this form of hearing loss. So far, they are looking at the role that alcohol could play as well as diet and hormones.

What to Do

If you or someone you know is using ibuprofen more than two times a week, you should go to your doctor and start a conversation about the risks and possible alternatives to using this medication to manage your pain. After all, there are many other medicines that can be used instead of ibuprofen. Keep in mind that ibuprofen is on other forms of medications as well such as cold and sinus medication that is being used for treatment of other conditions.